Alert archive / Pennsylvania / Flash Flood Warnings in 2024
Flash Flood Warning 2, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jun 20, 2024, 4:17 PM EDT for Potter County, Pennsylvania. It was in force for 77 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2024, 4:17 PM EDT (20:17 UTC)
- Expired
- Jun 20, 2024, 5:34 PM EDT
- In force
- 77 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Potter County, PA
The radar
The State College radar (KCCX), 103 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 4:30 PM EDT | FLOOD | 4 Nne Coudersport, PA | Water standing on the Roadway in a known low spot that frequently floods during heavy rainfall. |
| Jun 20, 4:30 PM EDT | FLOOD | 6 Se Oswayo, PA | Standing water on the roadway in known low spot. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -392 J/kg
- Mixed-layer LCL
- 1467 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
948
WGUS51 KCTP 202017
FFWCTP
PAC105-202230-
/O.NEW.KCTP.FF.W.0002.240620T2017Z-240620T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
417 PM EDT Thu Jun 20 2024
The National Weather Service in State College has issued a
* Flash Flood Warning for...
West Central Potter County in north central Pennsylvania...
* Until 630 PM EDT.
* At 417 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of West Central Potter County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4181 7793 4180 7795 4181 7799 4184 7807
4186 7813 4187 7816 4188 7812 4188 7808
4188 7802 4187 7794 4187 7786 4184 7789
FLASH FLOOD...RADAR INDICATED
$$
DeVoir1 follow-up statement
160
WGUS71 KCTP 202134
FFSCTP
Flash Flood Statement
National Weather Service State College PA
534 PM EDT Thu Jun 20 2024
PAC105-202144-
/O.CAN.KCTP.FF.W.0002.000000T0000Z-240620T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Potter PA-
534 PM EDT Thu Jun 20 2024
...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL POTTER COUNTY...
The heavy rain has ended and new flooding is no longer expected to
pose a threat. Please continue to heed any road closures in this
area.
&&
LAT...LON 4181 7793 4180 7795 4181 7799 4184 7807
4186 7813 4187 7816 4188 7812 4188 7808
4188 7802 4187 7794 4187 7786 4184 7789
$$
DeVoirWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 4:08 PM EDT, 9 minutes earlier.
Area forecast discussion, Jun 20, 4:08 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service State College PA
408 PM EDT Thu Jun 20 2024
.SYNOPSIS...
The center of a subtropical upper level high over Pennsylvania
will sink southward over the next few days. A weak cold front
will approach and stall out over the region Friday and Saturday.
A more significant cold front is likely to push through Sunday
night or early Monday bringing brief relief from the humid
weather.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A weak mid and upper level shortwave over Eastern Lake Ontario
with a southwestward trailing trough/narrow vort lobe into NCENT
and NW PA will continue to focus any convection over the
northern 1/4 of our CWA into this evening.
Hodographs, very short MBE vectors and high PWAT values near
2.00 inches across that part of the state suggest the potential
for strong to briefly severe pulse storms with frequent
lightning, wet microbursts and locally very heavy rainfall of
over 2 inches in just 30 minutes. Dual Pol Max instantaneous
rainfall rates of 4.5-5.5 inches/hr are observed beneath these
tall, slow-moving TSRA.
The storms will slowly back build to the WSW and into the
region where an elevated mixed layer is present, with potential
development to near the intersection of this EML with the Lake
breeze Boundary near the NW tip of Warren County.
Further south, POPS tail off quickly to less than 10 Percent
south of Interstate 80.
As the storms diminish tonight, fog is expected to form across
the north and could get locally dense for a few to several hours
late tonight/early Friday. Mins hold in the 65-70F range.
&&
.SHORT TERM /6 AM FRIDAY THROUGH 6 AM FRIDAY/...
As the mid/upper level high continues to retrograde south and
west, the flow across Northern PA/NYS will become increasingly
diffluent above the main axis of high PWAT air.
This likely ring-of-fire will develop with convective clusters
to become spread across a larger area with more notable East or
ESE progression than we've seen in recent days as deep layer,
(0-3KM) shear will increase to around 20 kts across the Northern
Mtns Fri afternoon and evening.
SPC has a MRGL risk over most of the CWA, but the risk may be a
little higher than advertised at this point, and we could see
us get bumped up to a SLGT risk (at least across the Northern
half of PA) with later updates.
Temps will start out 3-5F higher on Fri AM vs Thurs and help the
SErn 2/3rds of the CWA get into the m90s or better. The higher
Td on Fri will give us just enough of a boost to have more
places get at or above 100 heat index.
The storms should diminish from W-E Fri night. Since more
places should receive rainfall Fri and early Fri night and some
clearing is expected behind the storms, we should get a more-
widespread fog to form.
&&
.LONG TERM /FRIDAY THROUGH THURSDAY/...
Heat builds to a crescendo Saturday through Sunday with daytime
heat indices likely to eclipse 100F both days over the far
south and southeast, and nighttime lows peaking Sat
night/Sunday morning in the mid to upper 70s in these areas.
Ring of fire convection still looks likely Saturday and Sunday
as the upper ridge flattens, especially along the northern tier
of the state. The chance for organized severe may increase over
northern PA on Saturday with increasing bulk shear. At some
point, heat advisory for Day 4 (Sunday) will need to be extended
for the southeast half of central PA.
Most locations should see a round of showers/tsra Sunday PM into
Monday AM associated with the flattening of the upper ridge and
passage of a shortwave trough and cold front. Behind this
feature, expect a return to fair and more seasonable conditions
early next week. A surge of warmer weather currently looks
likely midweek ahead of an upstream cold front, which could also
be accompanied by our next round of showers/tsra. A more
refreshing air mass is being teased for Thu/Fri of next week
in the medium range, something we would welcome at that time.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
VFR conditions are expected across the bulk of the area for
the rest of the day and tonight. A line of slow-moving
thunderstorms across the Northern Tier of PA will continue to
back build to the west and will need to keep an extended period
of VCTS around KBFD through 02Z Friday before this activity
diminishes.
Brief visibility reductions will be possible in any
thunderstorms, along with the potential for strong winds.
Model soundings support fog development overnight across the
north and the HREF shows greater than 50% probabilities of
visibilities dropping below 1/2 mile after 06Z at BFD.
Outlook...
Fri-Sun...Predominantly VFR, with continued heat and isold
aftn/eve SHRA/TSRA. Density altitude concerns possible.
Mon...Predominantly VFR, with brief reductions possible in
scattered SHRA/TSRA as a cold front crosses the area.
&&
.CLIMATE...
A period of warmer than average temperatures is expected across
much of central Pennsylvania through the end of the week, with
record high temperatures at multiple cities being challenged
every day through Saturday.
Two records were either set or tied for sites on Tuesday:
* A record high temperature of 92 degrees was set at Altoona on
Tuesday Jun 18, which tied the old record of 92 degrees set
back in 1994.
* A record high temperature of 90 degrees was set at Bradford on
Tuesday Jun 18. This broke the e old record of 87 degrees set
back in 1993.
One record was set on Wednesday:
* A record high temperature of 88 degrees was set at Bradford on
Wednesday Jun 19, breaking the old record of 87 degrees set in
1987.
The record high temperatures for some sites across
central PA that could be challenged are outlined below:
............ Jun 20 .... Jun 21 .... Jun 22 ..
Harrisburg 98/1931 98/1923 nn/YYYY
Williamsport 101/1923 97/1933 nn/YYYY
State College 94/1953 94/1988 nn/YYYY
Highest Max Temperatures for Central Pennsylvania Observing
sites for June (date of occurrence is in parentheses:
State College 96 in 1952 (26th) and 1933 (29th)
Harrisburg 100 in 1966 (27th), 1952 (26th), and 1934 (29th)
Williamsport 104 in 1925 (5th)
Altoona 97 in 1971 (28th) and 1953 (21st)
Bradford 93 in 2022 (22nd)
Longest run of consecutive days with max temp >=90 in June:
State College 6 (24-29th 1966)
Harrisburg 10* (19-28th 1943)
Williamsport 9 (18-26th 1923)
Altoona 8 (13-20th 1994)
Bradford 0 (has not occurred since POR started at site in 1957)
*Harrisburg had a run of 11 days with temperatures greater than
90 degrees that started on 26th and ended on July 6th in 1901.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT Saturday for PAZ004>006-010>012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.
&&
SYNOPSIS...Lambert/Dangelo
NEAR TERM...Lambert
SHORT TERM...Lambert/Dangelo
LONG TERM...DeVoir/Fitzgerald
AVIATION...Lambert/Bauco
CLIMATE...Evans/ColbertHazardous weather outlook, Jun 20, 3:28 PM EDT, 49 minutes before
Hazardous Weather Outlook National Weather Service State College PA 328 PM EDT Thu Jun 20 2024 PAZ004>006-010-011-037-211930- Warren-McKean-Potter-Elk-Cameron-Tioga- 328 PM EDT Thu Jun 20 2024 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT SATURDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon and evening. Heavy rain is possible as well, and may lead to minor flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. Strong thunderstorms with gusty winds are possible again on Friday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-017-018-041-042-211930- Northern Clinton-Clearfield-Northern Centre-Northern Lycoming- Sullivan- 328 PM EDT Thu Jun 20 2024 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT SATURDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. Strong thunderstorms with gusty winds and small hail are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ019-024>028-033>036-045-046-049>053-056>059-063>066-211930- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 328 PM EDT Thu Jun 20 2024 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT SATURDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. Strong thunderstorms with gusty winds are expected on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 20, 1:49 PM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service State College PA
149 PM EDT Thu Jun 20 2024
PAZ006-037-201845-
Potter PA-Tioga PA-
149 PM EDT Thu Jun 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN POTTER AND
NORTHWESTERN TIOGA COUNTIES THROUGH 245 PM EDT...
At 147 PM EDT, Doppler radar was tracking a strong thunderstorm 20
miles southeast of Wellsville, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Elkland, Galeton, Westfield, Gaines, Harrison Valley, Knoxville,
Ulysses, Osceola, and Ski Denton Ski Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Occasional, dangerous cloud to ground lightning is occurring with
this storm. Lightning can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4200 7730 4170 7741 4177 7785 4187 7791
4200 7778
TIME...MOT...LOC 1747Z 280DEG 14KT 4188 7773
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LambertSpecial weather statement, Jun 20, 2:54 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service State College PA
254 PM EDT Thu Jun 20 2024
PAZ006-037-201945-
Potter PA-Tioga PA-
254 PM EDT Thu Jun 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN POTTER AND
NORTHWESTERN TIOGA COUNTIES THROUGH 345 PM EDT...
At 253 PM EDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Wellsboro, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Elkland, Westfield, Lawrenceville, Harrison Valley, Knoxville, and
Osceola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4192 7713 4184 7757 4191 7770 4200 7769
4200 7712
TIME...MOT...LOC 1853Z 248DEG 17KT 4197 7750
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LambertLocal storm report, Jun 20, 3:31 PM EDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
331 PM EDT Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM Flash Flood 6 SW Ulysses 41.84N 77.84W
06/20/2024 Potter PA Trained Spotter
2.5 inches of rain in 25 minutes, flooding
occurring near Cutler Summit along the
headwaters of Pine Creek.
&&
DeVoirSpecial weather statement, Jun 20, 4:06 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service State College PA
406 PM EDT Thu Jun 20 2024
PAZ005-006-202030-
McKean PA-Potter PA-
406 PM EDT Thu Jun 20 2024
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL MCKEAN AND NORTHERN
POTTER COUNTIES THROUGH 430 PM EDT...
At 406 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 32 miles west of Wellsboro to 18 miles
southwest of Wellsville to 22 miles southeast of Olean. Movement was
east at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Port Allegany, Roulette, and Oswayo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4184 7767 4178 7790 4180 7804 4174 7817
4178 7836 4187 7819 4193 7807
TIME...MOT...LOC 2006Z 266DEG 6KT 4184 7792 4187 7809 4179 7825
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
BanghoffThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 9:17 PM EDT | Special Weather Statement | CTP | McKean | 28 min |
| Jun 19, 10:15 PM EDT | Areal Flood Advisory | CTP | Elk, McKean | 90 min |
| Jun 20, 1:49 PM EDT | Special Weather Statement | CTP | Potter | 56 min |
| Jun 20, 2:15 PM EDT | Severe Thunderstorm Warning | CTP | Potter, Tioga | 60 min |
| Jun 20, 2:54 PM EDT | Special Weather Statement | CTP | Tioga | 51 min |
| Jun 20, 3:00 PM EDT | Areal Flood Advisory | CTP | Potter | 2 hr |
| Jun 20, 3:18 PM EDT | Flash Flood Warning | CTP | Potter | 117 min |
| Jun 20, 3:42 PM EDT | Areal Flood Advisory | CTP | Potter, Tioga | 2 hr |
| Jun 20, 4:06 PM EDT | Special Weather Statement | CTP | Potter | 24 min |
| Jun 20, 4:48 PM EDT | Areal Flood Advisory | CTP | McKean, Potter | 2 hr |
| Jun 20, 5:51 PM EDT | Areal Flood Advisory | CTP | McKean | 2 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.